Winter Storm, Vernon
- When
- March 24, 1:00 AM CST to 2:00 PM CST
- Where
- Vernon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Heavy snow accumulations of 4 to 7 inches.
A winter storm brought moderate to heavy snow to portions of extreme southeastern Kansas into central Missouri during the early morning and day time hours of March 24. Total snow accumulations ranged from 4 to 7 inches with the highest accumulations across central Missouri.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A winter storm brought moderate to heavy snow to portions of extreme southeastern Kansas into central Missouri during the early morning and day time hours of March 24. Total snow accumulations ranged from 4 to 7 inches with the highest accumulations across central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 23, 10:23 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 PM CDT SAT MAR 23 2013
...UPDATE TO AVIATION...
.SHORT TERM (THROUGH SUNDAY NIGHT)...
/ISSUED 428 PM CDT SAT MAR 23 2013/
THE MAIN CONCERN WILL BE THE TRACK OF A LATE SEASON WINTER STORM
THROUGH THE REGION.
PRIMARY GUIDANCE WAS THE ECMWF AND GEM WHICH SEEM TO BE THE BEST
MIDDLE OF THE ROAD GUIDANCE VERSUS OTHER 12Z GUIDANCE. THE GFS
GREATLY BECAME MORE AGGRESSIVE IN DEEPENING THE SYSTEM OVER THE
REGION WITH STRONGER CONVECTIVE POTENTIAL WRAPPING AROUND THE
CLOSED UPPER SYSTEM LATE TONIGHT AND SUNDAY. ON THE OTHER HAND THE
12Z NAM WAS WEAKER AND FARTHER NORTH WITH THE SYSTEM AND LIKEWISE
SEEMED TO BE AN OUTLIER.
AN UPPER JET NOW ROUNDING THE BASE OF AN APPROACHING SHORTWAVE
OVER THE TX PANHANDLE WILL SHIFT EAST WITH DIFFLUENT UPPER LEVEL
FLOW MOVING INTO THE REGION TOWARD THE 06Z TIME FRAME. INCREASE
COLD ADVECTION ON THE BACKSIDE OF SFC PRESSURE FALLS OVER SOUTHERN
MO/NORTHERN AR COUPLED WITH INCREASED FORCING SHOULD ALLOW PRECIP
TO BREAK OUT IN THE COLDER AIR OVER EASTERN KS DURING THE O6Z-12Z
TIME FRAME. FLY IN THE OINTMENT WILL BE HOW QUICKLY THE PRECIP
TRANSITIONS TO SNOW...AND IT MAY OCCUR EARLIER THAN EXPECTED OVER
THE NORTHWEST CWFA...BUT DIDN'T CHANGE THE OVERALL TRANSITION
TIMING MUCH. LOOKS LIKE PRECIP WILL CHANGE OVER SHORTLY BEFORE
DAYBREAK SUNDAY MORNING AT KSGF...AND A LITTLE EARLIER...3-4 AM OR
SO...OVER THE LAKE OF THE OZARKS REGION. I DID GO AHEAD AND EXTEND
THE WARNING AND ADVISORY A BIT FARTHER SOUTH GIVEN A BIT MORE OF A
SOUTH TRACK OF THE SYSTEM...BUT FORECAST AMOUNTS ARE AGAIN MORE
BASED ON THE ECMWF AND GEM WHICH HAS THE HIGHER AMOUNTS OVER THE
NORTHERN AND NORTHEAST CWFA. AREAS CLOSE TO THE MO/AR LINE WILL
SEE ONLY LIGHT AMOUNTS OF SNOW...POSSIBLY ALL DURING THE DAY
SUNDAY. HIGHER ELEVATIONS OF THE SW MO PLATEAU MAY SEE A BIT MORE
ACCUMULATION ADJACENT TO THE NW AR BORDER.
WITH TEMPERATURES NEAR 30 DEGREES...AM A LITTLE CONCERNED ABOUT
DAYTIME SNOW TO LIQUID RATIOS GIVEN THAT IT IS LATE MARCH...AND
TRIED TO DEPICT HIGHER RATIOS TONIGHT AND VERSUS THE DAYLIGHT
HOURS.
SNOW IS EXPECTED TO TAPER OFF FROM WEST TO EAST LATE SUNDAY AND
SUNDAY EVENING BUT MAY LINGER IN CENTRAL MO/NORTHEAST CWFA SUNDAY
NIGHT WITH ADDITIONAL LIGHT ACCUMULATION.
DSA
&&
.LONG TERM (MONDAY THROUGH SATURDAY)... /ISSUED 428 PM CDT SAT MAR 23
2013/
BY MONDAY MORNING MODELS HAVE THE WINTER STORM SYSTEM WELL EAST OF
THE OZARKS. HOWEVER...THERE DOES REMAIN THE SIGNAL FROM ALL THE
MODELS OF RESIDUAL CLOUD COVER AND LIGHT SNOW OR FLURRIES LINGERING
ACROSS THE AREA THROUGH THE DAY MONDAY. THIS WILL OCCUR AS THE DEEP
UPPER LEVEL TROUGH OVER NORTHEASTERN NORTH AMERICA LAYS OVER AND
SLOWLY MOVES EAST INTO TUESDAY MORNING. SURFACE HIGH PRESSURE WILL
THEN SLIDE OUT OF THE CANADIAN PROVINCES AND SOUTH ACROSS THE
PLAINS...ALL THE WAY TO THE GULF COAST.
THE UPPER LEVEL FLOW WILL REMAIN OUT OF THE NORTHWEST THROUGH THE
WEEK. DESPITE THIS...A SLOW WARMING TREND WILL OCCUR DURING THE
WEEK. TEMPERATURES SHOULD CLIMB INTO THE 50S BY WEEKS END...THOUGH
NORMAL DAILY HIGHS FOR THIS TIME OF YEAR ARE IN THE MIDDLE 60S.
SEVERAL SHORT WAVES WILL MOVE THROUGH THE UPPER LEVEL FLOW AND
PROVIDE THE REGION WITH ADDITIONAL CHANCES FOR RAIN TOWARDS THE END
OF THE WORK WEEK AND INTO THE WEEKEND.
HATCH
&&
.AVIATION...
FOR THE 06Z TAFS...IFR CONDITIONS WILL PERSIST THROUGH AT LEAST
MIDDAY SUNDAY WITH IMPROVEMENT INTO MVFR POSSIBLY DURING THE LATE
AFTERNOON HOURS. STRONG UPPER LEVEL SYSTEM WILL TRACK EAST INTO
SOUTHERN MISSOURI WHILE SURFACE LOW STILL TRACK FROM GULF COAST
INTO THE TENNESSEE VALLEY. STRONG LIFT IS EXPECTED TO DEVELOP WITH
SOME POSSIBLE EMBEDDED CONVECTIVE ELEMENTS AS THE LOW MOVES
OVERHEAD ON SUNDAY WHICH SHOULD ENHANCE THE SNOWFALL RATES. WITH
STRONG NORTHWESTERLY WINDS OF 20 TO 30 KTS POSSIBLE...WILL SEE
BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITY
DEVELOP...ESPECIALLY FROM ABOUT 10Z THROUGH 18Z.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ082-083-088-
090>096-098-101>105.
WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055>058-
066>071-077>081-089.
KS...WINTER WEATHER ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ101.
WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 755 PM CDT SAT MAR 23 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 755 PM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED FLOODING RISK. ELEVATED SNOW AND SLEET RISK. DISCUSSION... PERIODS OF LIGHT PRECIPITATION WILL GRADUALLY BECOME MORE WIDESPREAD THIS EVENING. SOME SLEET AND WET SNOW MAY OCCUR OVER WESTERN MISSOURI AND SOUTHEAST KANSAS THROUGH THIS EVENING...BUT THE BULK OF ACCUMULATING SNOW WILL OCCUR AFTER MIDNIGHT. RAIN WILL TRANSITION TO SNOW FROM WEST TO EAST AFTER MIDNIGHT AND EARLY SUNDAY MORNING. PERIODS OF HEAVY SNOW WILL BE POSSIBLE...PARTICULARLY FROM SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI FROM MIDNIGHT TO 6 AM. AREAS OF HEAVIER RAIN OVER THE EASTERN OZARKS MAY COMBINE WITH SNOW MELT TO RESULT IN RISES ON AREA CREEKS AND LOW WATER CROSSINGS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MODERATE TO OCCASIONALLY HEAVY SNOW WILL CONTINUE FROM SUNDAY MORNING THROUGH THE MIDDAY ON SUNDAY. ACCUMULATIONS WILL BE HEAVIEST ACROSS CENTRAL MISSOURI NORTH OF HIGHWAY 54. GUSTY NORTH WINDS UP TO 30 TO 35 MPH WILL DEVELOP ON SUNDAY WHICH MAY RESULT IN BLOWING AND DRIFTING OF SNOW...ESPECIALLY ACROSS CENTRAL MISSOURI. THE COMBINATION OF RAINFALL AND MELTING SNOW WILL LIKELY LEAD TO RISING CREEKS AND RIVERS FROM THIS WEEKEND INTO EARLY NEXT WEEK. THIS MAY RESULT IN FLOODING OF SOME LOW WATER CROSSINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Heavy snow accumulations of 4 to 7 inches.
Heavy snow accumulations of 4 to 6 inches.
Heavy snow accumulations of 4 to 8 inches.
Heavy snow accumulations of 4 to 8 inches.
Heavy snow accumulations of 4 to 8 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442582, 442583, 442579, 442580, 442581.